Hail, Johnston
- When
- August 18, 3:30 PM EST
- Where
- Johnston County, Clayton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.650, -78.467
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 18, 1:20 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT MON AUG 18 2003 WEATHER PATTERN SHORT TERM WILL FEATURE WEAK TROUGH OFF COAST WITH BUILDING MID/UPPER LEVEL HIGH OVER THE OH VALLEY. THIS WILL TRANSLATE TO A MOSTLY DRY WEEK ACROSS CENTRAL NC WITH TEMPS CLOSE TO NORMAL. WEAK VORT CENTER OVER WRN VA AT THIS TIME SHOULD CONTINUE TO MOVE E-SE. TAIL END OF THIS FEATURE SHOULD ACROSS AREA THIS EVENING WITH NVA SETTING UP BY 12Z TUE. WITH AIRMASS MARGINALLY MOIST AND MID/UPPER FLOW ADVECTING DRY AIR INTO COLUMN, FEATURE WILL NOT HAVE MUCH TO WORK WITH. ETA DEPICTS CONCENTRATED AREA OF MOISTURE/LIFT OVER WESTERN VA LATE TONIGHT...DROPPING SOUTH ACROSS WESTERN PIEDMONT OF NC BY 12Z TUE. NO JET DYNAMICS NOTED UPSTAIRS OVERNIGHT AND VIRTUALLY NO LOW LEVEL CONVERGENCE. THUS, THIS SOLUTION WILL BE IGNORED FOR NOW. WILL GO WITH SLIGHT CHANCE THROUGH EARLY EVENING TO COVER POTENTIAL FOR ISOLATED CONVECTION. BUILDING HEIGHTS IN THE MID/UPPER LEVELS AND FAIRLY DRY AIR COLUMN SUGGEST WARM AND DRY CONDITIONS. LOW LEVEL THICKNESSES POINT TOWARD MAX TEMPS CLOSE TO NORMAL AND MOS GUIDANCE. WILL CONTINUE SLIGHT-SMALL CHANCE POP THU AS GFS HAS BEEN PERSISTENT IN DEPICTING MOISTURE RETURN IN THE MID LEVELS. ALSO, ETA DEPICTS LEE SIDE TROUGH DEVELOPING THU. AMPLIFYING TROUGH OVER OH VALLEY FRI-SAT WILL CAUSE AN INCREASING THREAT OF CONVECTION...MORE SO SAT. SOME DISAGREEMENT TO TIMING OF BOUNDARY, SO CHANCE POPS SUFFICE FOR NOW. CONTINUED CHANCE POPS SUN DUE TO TIMING UNCERTAINTY. DRY AND SEASONABLE CONDITIONS MON. .RAH...NONE. WSS
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181105- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 507 AM EDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Raleigh/Durham radar (KRAX), 3 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377053, 5377054, 5377055, 5377056, 5377057.